Generic Name: chlorpheniramine and hydrocodone (KLOR fen IR a meen and HYE droe KOE done)Brand Names: HyTan, Novasus, S-T Forte 2, TussiCaps, Tussionex PennKinetic
Chlorpheniramine is an antihistamine that reduces the natural chemical histamine in the body. Histamine can produce symptoms of sneezing, itching, watery eyes, and runny nose.
Hydrocodone is a narcotic cough suppressant.
The combination of chlorpheniramine and hydrocodone is used to treat runny or stuffy nose, sneezing, and cough caused by the common cold or flu.
Chlorpheniramine and hydrocodone may also be used for other purposes not listed in this medication guide.What is the most important information I should know about HyTan (chlorpheniramine and hydrocodone)?Do not take this medication more often than prescribed. An overdose of chlorpheniramine and hydrocodone can cause life-threatening side effects. To be sure you get the correct dose, measure this medicine carefully with a marked measuring spoon or syringe, not with a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist for one.
Before you take chlorpheniramine and hydrocodone, tell your doctor if you have asthma or another breathing disorder, a history of head injury or brain tumor, stomach or intestinal problems, liver or kidney disease, glaucoma, urination problems or an enlarged prostate, Addison's disease, or underactive thyroid.Chlorpheniramine and hydrocodone can cause side effects that may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be awake and alert. Avoid drinking alcohol while using chlorpheniramine and hydrocodone. Alcohol may increase drowsiness and dizziness. Hydrocodone may be habit-forming and should be used only by the person it was prescribed for. This medication should never be shared with another person, especially someone who has a history of drug abuse or addiction. Keep the medication in a secure place where others cannot get to it. Do not give this medicine to a child younger than 6 years old.What should I discuss with my healthcare provider before taking HyTan (chlorpheniramine and hydrocodone)?You should not take this medication if you are allergic to chlorpheniramine or hydrocodone.
Before taking chlorpheniramine and hydrocodone, tell your doctor if you are allergic to any drugs, or if you have:
asthma or other breathing disorder;
a history of head injury or brain tumor;
stomach or intestinal problems;
urination problems or an enlarged prostate;
Addison's disease; or
If you have any of these conditions, you may need a dose adjustment or special tests to safely take this medication.FDA pregnancy category C. Chlorpheniramine and hydrocodone may be harmful to an unborn baby. Tell your doctor if you are pregnant or plan to become pregnant during treatment. It is not known whether chlorpheniramine and hydrocodone passes into breast milk or if it could harm a nursing baby. Do not take this medication without telling your doctor if you are breast-feeding a baby. Older adults may be more likely to have side effects from this medicine. Do not give chlorpheniramine and hydrocodone to a child younger than 6 years old.
Take this medication exactly as prescribed by your doctor. Do not take it in larger amounts or for longer than recommended. Follow the directions on your prescription label.Do not take this medication more often than you doctor has prescribed. An overdose of chlorpheniramine and hydrocodone can cause life-threatening side effects. Shake the oral solution (liquid) well just before you measure a dose. To be sure you get the correct dose, measure the liquid carefully with a marked measuring spoon or syringe, not with a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist for one. Do not mix this medicine with any other liquid before taking it. Chlorpheniramine and hydrocodone can be taken with food if it upsets your stomach. Store chlorpheniramine and hydrocodone at room temperature away from moisture and heat. Hydrocodone may be habit-forming and should be used only by the person it was prescribed for. This medication should never be shared with another person, especially someone who has a history of drug abuse or addiction. Keep the medication in a secure place where others cannot get to it.
Take the missed dose as soon as you remember. However, if it is almost time for the next dose, skip the missed dose and take only the next regularly scheduled dose. Do not take a double dose of this medication.
Overdose symptoms may include dry mouth, cold and clammy skin, flushing, large pupils, nausea, vomiting, severe dizziness or drowsiness, seizure (convulsions), shallow breathing, slow heart rate, blue colored skin, feeling light-headed, or fainting.
weak or shallow breathing;
urinating less than usual or not at all; or
confusion, hallucinations, or unusual behavior.
Less serious side effects may include:
dizziness, drowsiness, trouble concentrating;
mood changes, anxiety;
constipation, nausea, vomiting, loss of appetite;
dry mouth or throat;
mild itching or skin rash.
This is not a complete list of side effects and others may occur. Tell your doctor about any unusual or bothersome side effect. You may report side effects to FDA at 1-800-FDA-1088.
Tell your doctor about all other medications you use, especially:
atropine (Donnatal, and others), benztropine (Cogentin), dimenhydrinate (Dramamine), methscopolamine (Pamine), or scopolamine (Transderm-Scop);
bronchodilators such as ipratroprium (Atrovent) or tiotropium (Spiriva);
bladder or urinary medications such as darifenacin (Enablex), flavoxate (Urispas), oxybutynin (Ditropan, Oxytrol), tolterodine (Detrol), or solifenacin (Vesicare);
irritable bowel medications such as dicyclomine (Bentyl), hyoscyamine (Anaspaz, Cystospaz, Levsin, and others), or propantheline (Pro-Banthine); or
an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate).
This list is not complete and there may be other drugs that can interact with chlorpheniramine and hydrocodone. Tell your doctor about all the prescription and over-the-counter medications you use. This includes vitamins, minerals, herbal products, and drugs prescribed by other doctors. Do not start using a new medication without telling your doctor.